Alert archive / Utah / Flash Flood Warnings in 2008
Flash Flood Warning 16, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this flash flood warning at Aug 6, 2008, 4:16 PM MDT for Washington County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 6, 2008, 4:16 PM MDT (22:16 UTC)
- Expired
- Aug 6, 2008, 7:15 PM MDT
- In force
- 3 hr
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
- Flood severity
- None
County Washington County, UT
The radar
The Cedar City radar (KICX), 36 km from the middle of the area, began a volume at 22:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 10.3 hours before the alert went out and 266 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 75 J/kg
- Mixed-layer CIN
- -54 J/kg
- Mixed-layer LCL
- 901 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- -22 m²/s²
- 0-3 km storm-relative helicity
- -7 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS55 KSLC 062218
FFWSLC
UTC053-070115-
/O.NEW.KSLC.FF.W.0016.080806T2216Z-080807T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
416 PM MDT WED AUG 6 2008
THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A
* FLASH FLOOD WARNING FOR...
EAST CENTRAL WASHINGTON COUNTY IN UTAH...
* UNTIL 715 PM MDT
* AT 410 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
FLASH FLOODING FROM A THUNDERSTORM OVER ZION NATIONAL PARK. THE
AREA IN CONCERN INCLUDES NORTH CREEK...AND LITTLE CREEK LOCATED IN
THE NORTH END OF THE PARK.
IF YOU ARE IN THE VICINITY OF THESE WATERWAYS...PLEASE USE CAUTION
THROUGHOUT THE EVENING HOURS.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
LAT...LON 3745 11321 3745 11303 3737 11296 3720 11317
3723 11328
TIME...MOT...LOC 2216Z 180DEG 0KT 3729 11310
$$
MCINERNEY2 follow-up statements
000
WGUS75 KSLC 062338
FFSSLC
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
533 PM MDT WED AUG 6 2008
UTC053-070115-
/O.CON.KSLC.FF.W.0016.000000T0000Z-080807T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WASHINGTON UT-
533 PM MDT WED AUG 6 2008
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 715 PM MDT FOR EAST
CENTRAL WASHINGTON COUNTY...
AT 528 PM MDT...NATIONAL PARK SERVICE RANGERS IN ZION NATIONAL PARK
HAVE REPORTED FLASH FLOODING IN THE NORTHERN ASPECT OF THE
PARK...SPECIFICALLY HOP CANYON. THIS FLASH FLOOD IS ANTICIPATED TO
FLOW WITHIN PARK BOUNDARIES UNTIL LATER THIS EVENING AND THEN MERGE
WITH NORTH CREEK AND FLOW TOWARD THE TOWN OF VIRGIN.
IF YOU ARE NEAR ANY OF THE STREAMS FLOWING OUT OF THE NORTHWESTERN
ASPECT OF ZION NATIONAL PARK PLEASE BE VIGILANT AS HIGH WATER WILL
REMAIN THROUGHOUT THE EVENING AND INTO THE NIGHTTIME HOURS.
FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE
YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME
KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR
CREEKS.
LAT...LON 3745 11321 3745 11303 3737 11296 3720 11317
3723 11328
TIME...MOT...LOC 2333Z 180DEG 0KT 3729 11310
$$
MCINERNEY000
WGUS75 KSLC 070108
FFSSLC
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
706 PM MDT WED AUG 6 2008
UTC053-070116-
/O.EXP.KSLC.FF.W.0016.000000T0000Z-080807T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WASHINGTON UT-
706 PM MDT WED AUG 6 2008
...THE FLASH FLOOD WARNING WILL EXPIRE AT 715 PM MDT FOR EAST CENTRAL
WASHINGTON COUNTY...
THE FLASH FLOOD FOR HOP CANYON AND OTHER NEARBY STREAMS THAT
EXPERIENCED FLOODING IN ZION NATIONAL PARK HAS BEEN ALLOWED TO
EXPIRE. RAINFALL IN THE AREA HAS DIMINISHED AND FLOWS HAVE
DECREASED.
HOWEVER...PLEASE REMAIN VIGILANT IF YOU EXPECT TO MOVE THROUGH THIS
AREA LATER THIS EVENING AND INTO THE NIGHTTIME HOURS.
LAT...LON 3745 11321 3745 11303 3737 11296 3720 11317
3723 11328
TIME...MOT...LOC 0106Z 180DEG 0KT 3729 11310
$$
MCINERNEYWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Aug 6, 11:24 AM MDT, 4 hours 52 minutes earlier.
Area forecast discussion, Aug 6, 11:24 AM MDT, 4 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1124 AM MDT WED AUG 6 2008
.SYNOPSIS...SUBTROPICAL MOISTURE HAS SPREAD OVER THE AREA AND WILL
REMAIN IN PLACE THROUGH THE END OF THE WEEK. DRIER AIR IS EXPECTED
TO MOVE BACK INTO THE REGION BY EARLY NEXT WEEK.
&&
.DISCUSSION...DEEP MOISTURE REMAINS IN PLACE TODAY ACROSS MOST OF
THE FORECAST AREA. THE 12Z SLC SOUNDING HAD PRECIPITABLE WATER
VALUE OF 1.11 INCHES AND MODELS SHOW PW VALUES AS HIGH AS 1.6
INCHES OVER EASTERN UTAH. THIS MOISTURE...COMBINED WITH A WEAK
CLOSED LOW FORECAST TO MOVE ACROSS THE SAN RAFAEL SWELL THIS
AFTERNOON...IS EXPECTED TO PRODUCE NUMEROUS THUNDERSTORMS THAT
SHOULD BE SIMILAR TO THE EFFICIENT RAINERS SEEN IN SOUTHERN UTAH
YESTERDAY. HAVE ISSUED A FLASH FLOOD WATCH FOR THE SOUTHERN AND
EASTERN PORTIONS OF THE CWA...AS WELL AS ADDED HEAVY RAIN WORDING
TO THE FORECAST IN AREAS IN AND AROUND THE WATCH. THIS MATCHES UP
WELL WITH THE WATCH AND WORDING FROM THE GRAND JUNCTION FORECAST
OFFICE.
IN THE EXTENDED...THE 12Z NAM HAS SOME DRIER AIR MOVING INTO THE
WESTERN HALF OF UTAH DURING THE DAY FRIDAY...WHICH IS SOMEWHAT
FASTER THAN PREVIOUS MODEL RUNS. WILL TAKE A LOOK AT THIS FASTER
SOLUTION...BUT WILL LIKELY KEEP POPS NEAR THEIR CURRENT LEVEL FOR
FRIDAY AND SATURDAY...AS MODELS ARE OFTEN OVER- AMBITIOUS IN
DRYING OUT THE AIRMASS.
&&
.AVIATION...DELAYED NORTHWEST FLOW LAKE BREEZE EXPECTED THIS
AFTERNOON IN THE 21-23Z TIME FRAME. THUNDERSTORMS ARE EXPECTED
TO DEVELOP OVER THE OQUIRRH MOUNTAINS THIS AFTERNOON AND POSSIBLY
THE WASATCH RANGE. STORMS WILL DRIFT TO THE EAST AND A 40 PERCENT
CHANCE OF GUSTY OUTFLOWS AFFECTING THE TERMINAL THIS AFTERNOON AND
EVENING.
&&
.FIRE WEATHER...UPPER LEVEL RIDGE AND DEEP MOISTURE REMAIN IN PLACE
OVER UTAH THIS MORNING. A WEAK UPPER LEVEL DISTURBANCE WILL MOVE
ACROSS THE SOUTHERN HALF OF UTAH THIS AFTERNOON WITH NUMEROUS
MOUNTAIN THUNDERSTORMS AND SCATTERED VALLEY STORMS EXPECTED TO
DEVELOP THIS AFTERNOON AND EVENING...ESPECIALLY ACROSS THE CENTRAL
AND SOUTH. THESE STORMS WILL BE CAPABLE OF PRODUCING HEAVY RAIN.
WITH WEAK FLOW ALOFT WINDS AWAY FROM THUNDERSTORMS ARE EXPECTED TO
BE LIGHT AND PRIMARILY TERRAIN DRIVEN. WITH THE DEEP MOISTURE IN
PLACE MINIMUM RELATIVE HUMIDITY VALUES WILL REMAIN ABOVE CRITICAL
THRESHOLDS ACROSS MOST OF THE STATE AND OVERNIGHT RECOVERIES WILL BE
GOOD. THE DEEP MOISTURE IS EXPECTED TO REMAIN IN PLACE INTO THE
WEEKEND BRINGING THE THREAT OF THUNDERSTORMS EACH DAY AND KEEPING
RELATIVE HUMIDITIES ABOVE CRITICAL THRESHOLDS.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...FLASH FLOOD WATCH UNTIL 9 PM WEDNESDAY FOR UTZ010-UTZ012-UTZ013-
UTZ016-UTZ019-UTZ020-UTZ021-UTZ517-UTZ518.
WY...NONE.
&&
PUBLIC...SCHOENING
FIRE WEATHER...GRAHAM
AVIATION...TARDY
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)Hazardous weather outlook, Aug 6, 5:17 AM MDT, 10 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 517 AM MDT WED AUG 6 2008 UTZ001>016-019>021-517-518-WYZ021-071130- CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT- SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT- GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS- WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80- WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS- WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL- SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH- UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH- GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS- SOUTHERN MOUNTAINS-SOUTHWEST WYOMING- 517 AM MDT WED AUG 6 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF UTAH AND SOUTHWEST WYOMING. .DAY ONE...TODAY AND TONIGHT DEEP MOISTURE WILL RESULT IN ANOTHER DAY OF SCATTERED SHOWERS AND THUNDERSTORMS ACROSS THE FORECAST AREA TODAY. HEAVY RAIN IS POSSIBLE WITH THUNDERSTORMS THAT DEVELOP THIS AFTERNOON AND THIS COULD PRODUCE ISOLATED FLASH FLOODING. FLASH FLOOD PRONE AREAS LIKE DRY WASHES AND SLOT CANYONS SHOULD BE AVOIDED. SHOWERS AND THUNDERSTORMS MAY CONTINUE INTO THIS EVENING...PRIMARILY OVER SOUTHERN UTAH WHERE THE GREATEST MOISTURE IS PRESENT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY DEEP SUBTROPICAL MOISTURE WILL LINGER INTO THE WEEKEND BEFORE A DRYING TREND BEGINS. THIS WILL RESULT IN AN ACTIVE THUNDERSTORM PATTERN WITH LOCALLY HEAVY RAIN AND AN ELEVATED THREAT OF FLASH FLOODING. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
In the hours before
Local storm report, Aug 6, 3:35 PM MDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
335 PM MDT WED AUG 06 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0332 PM FLASH FLOOD 2 W ESCALANTE 37.76N 111.64W
08/06/2008 GARFIELD UT PARK/FOREST SRVC
LARGE FLASH FLOOD THROUGH THE ESCALANTE RIVER DRAINAGE
HEADWATER AREA INCLUDING THE MAINSTEM ESCALANTE RIVER.
&&
MCINERNEYThe office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 6, 11:01 AM MDT | Flash Flood Watch | SLC | 10 hr | |
| Aug 6, 1:44 PM MDT | Flash Flood Warning | SLC | Garfield | 3 hr |
| Aug 6, 4:18 PM MDT | Flash Flood Warning | SLC | Kane, San Juan | 3 hr |
| Aug 6, 4:47 PM MDT | Flash Flood Warning | SLC | Washington | 3 hr |
Nearby
Flash Flood Warnings in Utah, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.